Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 82, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 18, 2005, 3:00 PM EDT for Berkeley County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2005, 3:00 PM EDT (19:00 UTC)
- Expired
- Jun 18, 2005, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:15 PM EDT | HAIL 0.75 | 8 Nw Carnes Crossroad, SC | PENNY SIZE HAIL ALONG HIGHWAY 176. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 181900 SVRCHS SCC015-181945- /O.NEW.KCHS.SV.W.0082.050618T1900Z-050618T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT SAT JUN 18 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 345 PM EDT * AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED 10 MILES NORTH OF SANGAREE...OR ABOUT 10 MILES WEST OF MONCKS CORNER...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... SANGAREE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3321 8026 3311 8025 3298 8010 3326 8009 $$
3 follow-up statements
000 WWUS52 KCHS 181921 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 320 PM EDT SAT JUN 18 2005 SCC015-181945- /O.CON.KCHS.SV.W.0082.000000T0000Z-050618T1945Z/ BERKELEY- 320 PM EDT SAT JUN 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR BERKELEY COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MURRAYSVILLE...OR ABOUT 7 MILES NORTH OF SUMMERVILLE...MOVING SOUTH AT 10 MPH. TRAINED STORM SPOTTERS REPORTED PENNY SIZE HAIL NEAR HIGHWAY 176 ABOUT 8 MILES NORTHEAST OF THE HIGHWAY 176 AND 17 A INTERSECTION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3321 8026 3311 8025 3298 8010 3326 8009 $$
000 WWUS52 KCHS 181928 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 327 PM EDT SAT JUN 18 2005 SCC015-181945- /O.CON.KCHS.SV.W.0082.000000T0000Z-050618T1945Z/ BERKELEY- 327 PM EDT SAT JUN 18 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR BERKELEY COUNTY... AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF SANGAREE...OR ABOUT 6 MILES NORTH OF SUMMERVILLE...MOVING SOUTH AT 10 MPH. TRAINED STORM SPOTTERS REPORTED PENNY SIZE HAIL NEAR HIGHWAY 176 ABOUT 8 MILES NORTHWEST OF THE HIGHWAY 176 AND 17 A INTERSECTION. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3321 8026 3311 8025 3298 8010 3326 8009 $$
000 WWUS52 KCHS 181943 SVSCHS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 343 PM EDT SAT JUN 18 2005 SCC015-181953- /O.EXP.KCHS.SV.W.0082.000000T0000Z-050618T1945Z/ BERKELEY- 343 PM EDT SAT JUN 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT 345 PM EDT... AT 339 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3321 8026 3311 8025 3298 8010 3326 8009 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:40 AM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 9:40 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 940 AM EDT SAT JUN 18 2005 .SHORT TERM /TODAY/...SHARPENING H5 TROF OVER ERN CONUS WILL SEND SEVERAL SHTWVS THRU THE AREA...SOME BEING SIGNIFICANT ENOUGH TO SPARK OFF STRONG/SEVERE TSTMS. WV IMAGERY SHOWS ONE SHTWV CURRENTLY PUSHING THRU THE AREA THAT SPARKED OFF STRONG TSTMS OVR THE MARINE AREA...SOME OF WHICH MAY HAVE CONTAINED WATERSPOUTS. ANOTHER STRONG SHTWV...CURRENTLY ROTATING THRU TN AND INTO NRN GA/AL...LOOKS TO APCH THE AREA LATER TDA AND HELP SPAWN MORE STORMS. MODIFYING THE 12Z KCHS RAOB SHOWS THE INSTABILITY IS CERTAINLY THERE...WITH CAPES OF 2000-2500 J/KG...LI OF -6...NO CIN OR CAP...AND STEEP LAPSE RATES. THESE VALUES FALL RIGHT IN BETWEEN THE SIGNIFICANTLY UNSTABLE NAM AND MORE STABLE GFS. GIVEN LOWERING WBZ HEIGHTS OVER THE PAST FEW DAYS AND INCRG WIND SHEAR BY HEIGHT ALLOWING FOR TILTING STORMS...MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. MAIN HINDRANCE IS EXTENSIVE CLOUD COVER OVER CWFA...BUT BREAKS ARE SHOWING IN WRN PORTIONS OF THE CWFA. THIS CORRESPONDS TO WHERE RUC/NAM SHOW BEST INSTABILITIES AND LIFT ALONG WITH PROXIMITY OF SFC FNT AND H5 SHTWV. SEABREEZE INTERACTIONS WILL ALSO PLAY A PART. SPC STILL HAS ENTIRE AREA IN SLGT RISK TDA...SO WILL MAINTAIN STRONG/SEVERE TSTM WORDING AND WATERSPOUT WORDING IN HWO AND WILL FRESHEN UP SPS. WILL ALSO UP ALL AREAS TO 50 POP AS SHWRS ARE SPREADING EWD OVER S-CENTRAL GA INTO INLAND SE GA. MAX TEMPS LOOK ON TRACK BUT WILL TWEAK GRIDS AS NEEDED TO MATCH CURVE. WILL ISSUE MINOR UPDATE TO TEXT PRODUCTS FOR COSMETIC WORDING. WILL ALSO USE VRBL FOR WIND DIRECTIONS TDA AS FNTL BNDRY... CONVECTION...AND MESOSCALE LOW PRES CNTRS SPINNING OFF THE FNTL BNDRY WILL MAKE FOR A DIFFICULT DIRECTION FCST. && .MARINE...FNTL BNDRY WILL WOBBLE OVER THE WATERS THRU THE DAY TDA. AREA BUOYS ARE SHOWING MAINLY NE-E WINDS WITH SPEEDS MAINLY 10 KT OR LESS. AM NOT ENTIRELY CONVINCED DIRECTIONS WILL REMAIN NELY AS WOBBLING BNDRY AND CONVECTION MAY MAKE FOR VARIED SPEEDS. WILL UPDATE FOR VRBL WINDS BUT SPEEDS AND WAVES LOOK GOOD. && .AVIATION...WITH BNDRY ACROSS THE AREA AND SHTWV ENERGY TO MOVE THRU LATER THIS AFTN...EXPECT TO SEE SCT PRECIP SO PUT A TEMPO IN THE TAFS FOR TSRA. INSTABILITY LOOKS TO BE IMPRESSIVE AS LONG AS MID TO UPPER LVL CLOUDS DO NOT HAMPER INSOLATION. SHOULD SEE THE RESULTANT SEA BREEZE DEVELOP AT BOTH TERMINALS THIS AFTN AS WLY WINDS JUST OFF THE SFC ARE BECOMING MORE SWLY AND WEAKENING. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && JPC
Hazardous weather outlook, Jun 18, 4:41 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 441 AM EDT SAT JUN 18 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-191000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 441 AM EDT SAT JUN 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...CONDITIONS ARE FAVORABLE FOR A FEW STRONG THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. WIND GUSTS PAST 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING AND HEAVY RAINS ARE THE MAIN WEATHER HAZARDS. ONE OR TWO OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND WINDS PAST 60 MPH. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK AND THE SEVERE WEATHER OUTLOOK ISSUED BY YOUR NATIONAL WEATHER SERVICE IN CHARLESTON FOR ADDITIONAL INFORMATION. .WATERSPOUTS...CONDITIONS ARE FAVORABLE FOR WATERSPOUTS TO FORM OVER THE MARINE AREA TODAY. WATERSPOUTS TEND TO DEVELOP IN AREAS OF LIGHT WIND...ALONG LINES OF CLOUDS WITH LARGE BUILDUPS AND DARK...FLAT BASES. MARINERS SHOULD STEER CLEAR OF ALL WATERSPOUTS. .RIVER FLOODING...A FLOOD WARNING IS IN EFFECT FOR MINOR FLOODING ALONG THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. .RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ON THE SAVANNAH RIVER AT BOTH BURTONS FERRY AND CLYO. RIVER LEVELS MAY FALL BELOW FLOOD STAGE AT BURTONS FERRY ON TUESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE AREA SUNDAY. GUSTY WINDS...SMALL HAIL...HEAVY RAINS AND DANGEROUS LIGHTNING ARE THE MAIN WEATHER HAZARDS. PLEASE REFER TO THE LATEST DAY TWO CONVECTIVE OUTLOOK FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED TODAY. 33
In the hours before
Special weather statement, Jun 18, 12:37 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1237 PM EDT SAT JUN 18 2005 SCZ050-181730- CHARLESTON- 1237 PM EDT SAT JUN 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 130 PM EDT... AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROCKVILLE...OR ABOUT 13 MILES NORTHEAST OF EDISTO BEACH...SLOWLY DRIFTING WEST. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKVILLE...WADMALAW ISLAND...SEABROOK ISLAND...YONGES ISLAND...BEARS BLUFF AND MEGGETT THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JPC
Local storm report, Jun 18, 1:24 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
124 PM EDT SAT JUN 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM WATER SPOUT 1 SE EDISTO BEACH 32.47N 80.32W
06/18/2005 AMZ350 SC COAST GUARD
COAST GUARD RECEIVED REPORTS FROM 2 VESSELS OFFSHORE OF
EDISTO BEACH OF WATERSPOUTS.
&&
JPCLocal storm report, Jun 18, 1:26 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 PM EDT SAT JUN 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM WATER SPOUT 1 SE ISLE OF PALMS 32.77N 79.77W
06/18/2005 AMZ350 SC PARK/FOREST SRVC
PARK OFFICIALS CALLED IN A VISUAL SIGHTING OF WATERSPOUT
OFFSHORE OF ISLE OF PALMS COUNTY PARK.
&&
JPCLocal storm report, Jun 18, 2:11 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT SAT JUN 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL WADMALAW ISLAND 32.68N 80.17W
06/18/2005 1.00 INCH CHARLESTON SC AMATEUR RADIO
&&
JPCSpecial weather statement, Jun 18, 2:37 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT SAT JUN 18 2005 SCZ049-181900- COASTAL COLLETON- 237 PM EDT SAT JUN 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 300 PM EDT... AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF WIGGINS...OR ABOUT 14 MILES NORTHWEST OF EDISTO BEACH...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FENWICK AND WIGGINS THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jun 18, 2:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 247 PM EDT SAT JUN 18 2005 SCZ045-181915- BERKELEY- 247 PM EDT SAT JUN 18 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 315 PM EDT... AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF HUSSERTOWN...OR ABOUT 12 MILES WEST OF MONCKS CORNER...MOVING SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HUSSERTOWN THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:02 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 44 min |
| Jun 18, 4:20 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 41 min |
| Jun 18, 6:24 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 53 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.